Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 21, 2008, 7:19 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 21, 2008, 10:34 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1165 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2536 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 220020 FFWTOP KSC117-131-220415- /O.NEW.KTOP.FF.W.0037.080722T0019Z-080722T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 719 PM CDT MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS... NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 1115 PM CDT * AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... AXTELL... BAILEYVILLE... RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3998 9636 3999 9609 3984 9609 3983 9636 TIME...MOT...LOC 0019Z 180DEG 0KT 3991 9625 $$ CRAVEN
3 follow-up statements
000 WGUS53 KTOP 220028 CCA FFWTOP KSC117-131-220415- /O.COR.KTOP.FF.W.0037.080722T0019Z-080722T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 719 PM CDT MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS... NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 1115 PM CDT * AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... AXTELL... BAILEYVILLE... RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. THIS IS A RESEND OF THE PREVIOUSLY TRANSMITTED WARNING. LAT...LON 3998 9636 3999 9609 3984 9609 3983 9636 TIME...MOT...LOC 0019Z 180DEG 0KT 3991 9625 $$ CRAVEN
000 WGUS73 KTOP 220050 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT MON JUL 21 2008 KSC117-131-220415- /O.CON.KTOP.FF.W.0037.000000T0000Z-080722T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NEMAHA-MARSHALL- 746 PM CDT MON JUL 21 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHEASTERN MARSHALL AND NORTHWESTERN NEMAHA COUNTIES... AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF HEAVY RAINFALL ACROSS NORTHEAST MARSHALL AND NORTHWESTERN NEMAHA COUNTIES. LOCATIONS IMPACTED INCLUDE... AXTELL AND BAILEYVILLE. ALTHOUGH HEAVY RAINFALL HAS ENDED IN THIS AREA...CREEKS AND STREAMS ARE STILL EXPECTED TO RISE AS THE WATER ROUTES DOWNSTREAM. AXTELL SHOULD BE ALERT FOR RISES ALONG THE NORTH FORK OF THE BLACK VERMILLION RIVER...AND ALONG CLEAR CREEK NORTH OF AXTELL. RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3998 9636 3999 9609 3984 9609 3983 9636 TIME...MOT...LOC 0046Z 180DEG 0KT 3991 9625 $$ CRAVEN
000 WGUS73 KTOP 220334 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1033 PM CDT MON JUL 21 2008 KSC117-131-220343- /O.CAN.KTOP.FF.W.0037.000000T0000Z-080722T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NEMAHA-MARSHALL- 1033 PM CDT MON JUL 21 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN MARSHALL AND NORTHWESTERN NEMAHA COUNTIES... AT 1033 PM CDT...NO REPORTS HAVE BEEN RECEIVED REGARDING FLOODING...AND THE POSSIBILITY FOR FLASH FLOODING WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. LAT...LON 3998 9636 3999 9609 3984 9609 3983 9636 TIME...MOT...LOC 0333Z 180DEG 0KT 3991 9625 $$ CRAVEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:33 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 21, 6:33 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 633 PM CDT MON JUL 21 2008 .UPDATE... UPDATED FOR 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... FOCUS WILL BE ON OUTFLOW AND WEAK FRONTAL BOUNDARIES TO THE NORTH AND ANY ASSOCIATED CONVECTION. CONVERGENCE ALONG NEAREST /OUTFLOW/ BOUNDARY IS RATHER WEAK...AND WEAK SHEAR MAY KEEP SIGNIFICANT PERSISTENT CONVECTION AT BAY AND GIVE LITTLE SOUTHWARD PUSH TO THE BOUNDARY. STILL ENOUGH UNCERTAINTY IN SMALL SCALES FOR MUCH CHANGE TO PREVIOUS TAFS...WITH CB MENTION FROM MID EVENING ON. SOME BOUNDARY SHOULD PUSH THROUGH BY MID MORNING WEDNESDAY BUT WINDS SHOULD STAY RATHER LIGHT ON BOTH SIDES. && .PREV DISCUSSION... /ISSUED 348 PM CDT MON JUL 21 2008/ DISCUSSION... THE LATEST WATER VAPOR SATELLITE IMAGERY EARLY THIS AFTERNOON ALONG WITH THE 12Z UPPER AIR MAPS SHOWED A BROAD UPPER RIDGE ACROSS THE WEST CENTRAL CONUS EXTENDING EASTWARD INTO THE CENTRAL AND SOUTHERN HIGH PLAINS. AN UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST ACROSS THE EASTERN NORTHERN PLAINS AND MIDWEST. THE 19Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY ACROSS SOUTHERN NE...THOUGH THIS BOUNDARY HAS BEEN WEAKENING THE PAST COUPLE OF HOURS AND IS NEARLY STATIONARY. A COLD FRONT EXTENDED FROM CENTRAL IA...WESTWARD ACROSS CENTRAL NE. 100 ML CAPE BULLSEYE OF 4500 J/KG WAS DEVELOPING ACROSS NORTHWEST MO AND EXTENDED WESTWARD ACROSS THE NORTHEAST CWA. LATE THIS AFTERNOON AND EVENING...SURFACE CONVERGENCE ALONG THE COLD FRONT OVER NE WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THESE THUNDERSTORMS MAY CONGEAL INTO A SQUALL LINE OR MCS AND PUSH SOUTHEAST ACROSS THE NORTHEAST COUNTIES OF THE CWA DURING THE EVENING HOURS. THE VERTICAL WIND SHEAR IS STRONGER NORTHWARD ACROSS EAST CENTRAL NE INTO SOUTHERN IA...AND NORTHERN MO. ANY THUNDERSTORM COMPLEX OR SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS THROUGH THE EARLY AND MID EVENING HOURS ACROSS THE NORTHEAST COUNTIES OF THE CWA. THE NAM MODEL DOES SHOW A HINT OF A POSSIBLE MCS DEVELOPING ACROSS SOUTHEAST NE EARLY THIS EVENING AND MOVING SOUTHEAST ACROSS THE NORTHEAST COUNTIES OF THE CWA INTO WESTERN MO THROUGH THE REMAINDER OF THE EVENING HOURS. THE GFS ONLY FORECASTS QPF NORTH AND EAST OF THE CWA THIS EVENING. I CAN NOT RULE OUT THE CAP BREAKING ALONG THE OLD OUTFLOW BOUNDARY JUST NORTH OF THE KS BORDER ACROSS EXTREME SOUTHERN NE. IF THIS WERE TO OCCUR THUNDERSTORMS MAY DEVELOP RAPIDLY ACROSS THE NORTHEAST COUNTIES OF THE CWA AND PUSH SOUTHEAST INTO WESTERN MO. MLCAPES OF 4,000 J/KG ACROSS THE NORTHEAST COUNTIES WILL ALLOW FOR AT LEAST PULSE SEVERE THUNDERSTORMS. THE VERTICAL WIND SHEAR MAY IMPROVE THROUGH THE EVENING ACROSS THE NORTHEAST COUNTIES OF THE CWA AS THE 5H TROUGH OVER THE UPPER MIDWEST DIGS SOUTHEAST INTO IA. REST OF TONIGHT...THE FRONT WILL SLOWLY MOVE SOUTHWEST ACROSS THE NORTHERN CWA. THERE MAY BE A CHANCE FOR ISOLATED THUNDERSTORMS IN THE VICINITY OF THE FRONT...BUT ONCE THE SQUALL LINE OR MCS MOVES OFF TO THE SOUTHEAST OUR RAIN CHANCES WILL DECREASE. HOWEVER...IF THE CONVECTIVE OUTFLOW STRENGTHENS THE FRONT AND PUSHES SOUTHEAST...OUR THUNDERSTORM CHANCES MAY CONTINUE FARTHER SOUTHWEST ACROSS THE CWA. TUESDAY...THE 5H TROUGH MOVE EAST ACROSS NORTHERN MO AND IA INTO THE LOWER GREAT LAKES AND OH RIVER VALLEY. THE FRONT WILL PUSH SOUTHEAST ACROSS THE CWA THROUGH THE DAY AND SHOULD EXTEND FROM NEAR CONCORDIA...TO GARNETT BY LATE AFTERNOON. SURFACE HEATING...DEEP MOISTURE AND SFC CONVERGENCE ALONG AND NORTH OF THE FRONT DURING THE AFTERNOON HOURS WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THE BOUNDARY. THE BEST UPPER SUPPORT WILL SHIFT EAST AS THE UPPER TROUGH MOVES EAST...THUS I KEPT THE BEST RAIN CHANCES ACROSS THE EAST CENTRAL COUNTIES. THOUGH THE POSITION OF THE BOUNDARY DURING THE AFTERNOON HOURS WILL DETERMINE THE BEST CHANCES FOR THUNDERSTORMS. HIGH TEMPERATURES AHEAD OF THE FRONT WILL REACH THE UPPER 90S...WHILE TEMPERATURES NORTH OF THE BOUNDARY WILL ONLY REACH THE LOWER TO MID 90S. GARGAN TUESDAY NIGHT AND WEDNESDAY...MODELS INDICATE SFC PSEUDO- STATIONARY BOUNDARY WILL REMAIN DRAPED NORTHWEST TO SOUTHEAST THROUGH THE CWA TUESDAY NIGHT. THIS FRONT IS EXPECTED TO LIFT NORTHEAST DURING THE DAY ON WEDNESDAY AS UPPER LVL RIDGING BUILDS EAST OVER THE SOUTHERN PLAINS. HAVE LOW CHC POPS IN THE FORECAST ALONG AND NORTH OF THE EXPECTED FRONTAL POSITION TUESDAY NIGHT WITH THE POSSIBILITY FOR H850 CONVERGENCE AND ANY WEAK UPPER FLOW FORCING MECHANISM THAT MAY PROPAGATE ALONG THE EASTERN PERIPHERY OF THE UPPER RIDGE. ON WEDNESDAY WITH THE FRONT LIFTING NORTHEAST ONCE AGAIN HAVE CHANCE FOR TSTMS MENTIONED MAINLY FOR THE EASTERN PORTION OF THE CWA. CONFIDENCE IS RATHER LOW DURING THE PERIOD ON TSTM CHANCES WITH NO OBVIOUS UPPER FORCING MECHANISM TO PROVIDE SUPPORT FOR WEAK CONVERGENCE/LIFT IN THE VICINITY OF THE FRONTAL BOUNDARY. EXPECT TEMPERATURES TO BE NEAR SEASONAL NORMS WITH LOW LVL MOISTURE IN PLACE AND CLOUDINESS ASSOCIATED WITH ANY CONVECTION/CONVECTIVE DEBRIS DURING THE PERIOD. WEDNESDAY NIGHT THROUGH MONDAY...MORE OR LESS FOLLOWED HPC GUIDANCE DURING THE PERIOD AND ADJUSTED POPS FOR THE GENERAL POSITION OF THE UPPER LVL RIDGE. THE UPPER RIDGE LOOKS TO REMAIN IN PLACE OVER THE SOUTH CENTRAL PLAINS THURSDAY THROUGH SATURDAY...SO OPTED TO KEEP MENTION OF WX OUT OF THE FORECAST THROUGH THE PERIOD AS A RESULT. CANNOT COMPLETELY RULE OUT TSTM ACTIVITY...ESPECIALLY NEAR THE NE BORDER WHERE HEIGHTS ARE WEAKEST...BUT NO CONFIDENCE IN SHORTWAVE TROUGHS THIS FAR OUT TO PLACE 20-30 PERCENT POPS THROUGHOUT THE THURSDAY-SATURDAY PERIOD. SATURDAY EVENING THROUGH MONDAY ECMWF/GFS BOTH INDICATE UPPER RIDGE RETROGRADING WEST ALLOWING FOR A SERIES OF SHORTWAVE TROUGHS TO MOVE INTO THE CENTRAL PLAINS IN WEAK NORTHWEST FLOW ALOFT. HAVE PLACED 20-30 PERCENT TSTMS AT THE END OF THE FORECAST PACKAGE WITH NORTHWEST FLOW PATTERN MORE CONDUCIVE FOR AN ACTIVE WX PATTERN. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 65
Hazardous weather outlook, Jul 21, 3:55 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT MON JUL 21 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-222100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST KANSAS...GENERALLY ALONG AND NORTHEAST OF A LAWRENCE...TO TOPEKA...TO BELLEVILLE LINE. SOME OF THE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING MAY BE SEVERE...ESPECIALLY ALONG THE NEBRASKA BORDER. THE PRIMARY HAZARD WILL BE DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT OVER THE WHOLE AREA...THOUGH THE BETTER CHANCES WILL BE OVER NORTHEAST AND EAST CENTRAL KANSAS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING.
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.